Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 141, NWS Pueblo, CO

September 5, 1997Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 5, 1997, 5:22 PM MDT for Kiowa County, Colorado. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 5, 1997, 5:22 PM MDT (23:22 UTC)
Expired
Sep 5, 1997, 6:20 PM MDT
In force
58 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 5:30 PM MDTThunderstorm Wind 70Eads, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 052324 RRA
SVRPUB
COC061-060020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
522 PM MDT FRI SEP 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 620 PM MDT
 
* SOME LOCATIONS AFFECTED
  IN THE VICINITY OF CHIVINGTON BY 535 PM MDT

* AT 522 PM MDT RADAR SHOWED A SEVERE STORM 9 MILES EAST OF EADS OR
  4 MILES WEST-NORTHWEST OF CHIVINGTON MOVING SOUTHEAST AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

xJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:01 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 5, 2:01 PM MDT, 3 hours 21 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT FRI SEP 5 1997

CHALLENGES...THUNDERSTORM DEVELOPMENT AND COVERAGE.

LATEST SURFACE PLOT CONTINUES TO SHOW SOUTHEAST CO LOW AND TROF IN
VICINITY OF BACA COUNTY.  DEW POINTS IN THE LOWER 60S IN FAR
SOUTHEAST TO 50S EAST OF THE MOUNTAINS TO THE 40S IN SAN LUIS
VALLEY.  SATELLITE SHOWS TYPICAL TCU AND CBS OVER MOUNTAINS...AND A
HEAVIER CU FIELD NORTH OF CROWLEY AND KIOWA COUNTIES.  WATER VAPOR
IMAGERY COMPLETES MOISTURE PICTURE OVER AREA.  SOME CONVECTIVE
INHIBITION TO BREAK YET...BUT BY LATE AFTERNOON...INTERACTIVE
SOUNDING SHOWS TSTORMS MAY POP IN SOUTHEAST PLAINS.  SHOWERS AND
TSTORMS NOW ON 88D WILL MOVE OFF MOUNTAINS AND TRAVEL EAST TO EAST-
SOUTHEAST...PER PROFILER AND 88D VWP.  SURFACE WINDS AT COS AND PUB
SWINGING AROUND TO THE EAST...GIVING AN UPSLOPE.  NO NICE SHORTWAVE
ON ANY MODEL TO HANG MY HAT ON TO DEVELOP WIDESPREAD CONVECTION...
SO THE GOING SCATTERED TO WIDELY SCATTERED WILL DO.  CHANCE FOR
ONE OR TWO SEVERE QUITE LOW THIS EVENING...BUT CAN NEVER RULE IT
OUT.  WILL NOT MENTION IN WORDING OF FORECASTS THOUGH.  CANNOT
REALLY ARGUE TOO MUCH WITH MOS POPS OR TEMPS.

TLM

In the hours before

Special weather statement, Sep 5, 11:40 AM MDT, 5 hours 42 minutes before
COZ060>081-060600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT FRI SEP 5 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

LOOK FOR ANOTHER DAY MUCH LIKE YESTERDAY ACROSS SOUTHERN COLORADO.
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON AND WILL SPREAD ONTO THE ADJACENT VALLEYS AND PLAINS DURING
THE AFTERNOON AND THROUGH THE EVENING.

THE WATER CONTENT OF THE AIR OVER SOUTHERN COLORADO IS MUCH ABOVE
NORMAL...THEREFORE...THE MAIN THREAT FROM STORMS WILL BE HEAVY RAIN
TOTALS AND LIGHTNING.

ALMOST ALL STORMS ARE EXPECTED TO STAY BELOW SEVERE CRITERIA AND
SPOTTER ACTIVATION WILL PROBABLY NOT BE NECESSARY.  BUT THERE IS
A CHANCE THAT ONE OR TWO STORMS COULD BECOME SEVERE...BRINGING 3/4
INCH DIAMETER OR LARGER HAIL OR LOCALLY DAMAGING WINDS.  IF THIS
SITUATION DEVELOPS...SPOTTER ACTIVATION MAY BE NEEDED ON SHORT
NOTICE.

TLM
Special weather statement, Sep 5, 5:02 PM MDT, 20 minutes before
COZ078-060005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
502 PM MDT FRI SEP 5 1997

...STRONG THUNDERSTORMS DEVELOPING OVER PORTIONS OF KIOWA COUNTY...

STRONG THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PORTIONS OF
CENTRAL AND EASTERN KIOWA COUNTY THROUGH 600 PM MDT.

AT 500 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5
MILES NORTH AND 10 MILES NORTHEAST OF EADS.

THESE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 10 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 50 MPH AND VERY
HEAVY RAINFALL.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

7
Special weather statement, Sep 5, 5:04 PM MDT, 18 minutes before
COZ078-060005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
502 PM MDT FRI SEP 5 1997

...STRONG THUNDERSTORMS DEVELOPING OVER PORTIONS OF KIOWA COUNTY...

STRONG THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PORTIONS OF
CENTRAL AND EASTERN KIOWA COUNTY THROUGH 600 PM MDT.

AT 500 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5
MILES NORTH AND 10 MILES NORTHEAST OF EADS.

THESE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 10 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 50 MPH AND VERY
HEAVY RAINFALL.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY> BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

"7"

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:02 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.